Alert archive / South Dakota / Frost Advisories in 2020

Frost Advisory 4, NWS Sioux Falls, SD

September 9, 202014 counties in South Dakota; 7 counties in Minnesota

NWS Sioux Falls, SD issued this frost advisory at Sep 9, 2020, 3:36 AM CDT for 14 counties in South Dakota; 7 counties in Minnesota. It took effect at Sep 10, 2020, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2020, 3:36 AM CDT (08:36 UTC)
In effect from
Sep 10, 2020, 1:00 AM CDT
Expired
Sep 10, 2020, 9:00 AM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD
All 21 counties

Cottonwood County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Davison County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 55 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WWUS73 KFSD 090836
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
336 AM CDT Wed Sep 9 2020

MNZ071-072-080-081-089-097-098-SDZ038>040-052>062-092100-
/O.NEW.KFSD.FR.Y.0004.200910T0600Z-200910T1400Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-
336 AM CDT Wed Sep 9 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota and southwest Minnesota.

* WHEN...From 1 AM to 9 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
5 follow-up statements
469 
WWUS73 KFSD 091615
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1115 AM CDT Wed Sep 9 2020

MNZ071-072-080-081-089-097-098-SDZ038>040-052>062-100015-
/O.CON.KFSD.FR.Y.0004.200910T0600Z-200910T1400Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-
1115 AM CDT Wed Sep 9 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
THURSDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota and southwest Minnesota.

* WHEN...From 1 AM to 9 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
160 
WWUS73 KFSD 092042
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
342 PM CDT Wed Sep 9 2020

MNZ071-072-080-081-089-097-098-SDZ038>040-052>062-100445-
/O.CON.KFSD.FR.Y.0004.200910T0600Z-200910T1400Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-
342 PM CDT Wed Sep 9 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
THURSDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota and southwest Minnesota.

* WHEN...From 1 AM to 9 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
278 
WWUS73 KFSD 100216
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
916 PM CDT Wed Sep 9 2020

MNZ071-072-080-081-089-097-098-SDZ038>040-052>062-101030-
/O.CON.KFSD.FR.Y.0004.200910T0600Z-200910T1400Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-
916 PM CDT Wed Sep 9 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
THURSDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota and southwest Minnesota.

* WHEN...From 1 AM to 9 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
547 
WWUS73 KFSD 100920
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
420 AM CDT Thu Sep 10 2020

MNZ071-072-080-081-089-097-098-SDZ038>040-052>062-101400-
/O.CON.KFSD.FR.Y.0004.000000T0000Z-200910T1400Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-
420 AM CDT Thu Sep 10 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota and southwest Minnesota.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
303 
WWUS73 KFSD 101351
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
851 AM CDT Thu Sep 10 2020

MNZ071-072-080-081-089-097-098-SDZ038>040-052>062-101500-
/O.EXP.KFSD.FR.Y.0004.000000T0000Z-200910T1400Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-
851 AM CDT Thu Sep 10 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures have warmed enough that the threat for areas of 
frost has diminished.

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Sep 8, 10:32 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Sep 8, 10:32 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1032 PM CDT Tue Sep 8 2020

.SHORT TERM...(This Evening through Wednesday)
Issued at 328 PM CDT Tue Sep 8 2020

With cold air advection and thick clouds across the region today,
temperatures have struggled to climb out of the upper 40s.
Precipitation continues mainly across northwestern IA, where
better forcing remains this afternoon. Expect this to remain the
focus of precipitation chances through Wednesday, with the better
frontogenesis and vorticity in this portion of the CWA. Some
additional frontogenesis moves across east central SD later
tonight, bringing chances for showers back (after a bit of a break
earlier today). Cloud cover helps moderate tonight's lows
somewhat by reducing radiational cooling, with temps falling into
the upper 30s and lower 40s. Therefore, not expecting frost
tonight.

Wednesday's high temperatures do not improve much (if at all) from
today's highs due to the lingering CAA and cloud cover. Most
locations will be in the upper 40s to mid 50s, with the warmer highs
expected across east central SD where cloud cover may decrease
enough for some peeks of sunshine. Cooler high temperatures are
anticipated across northwestern IA, where showers are expected.
Could see record high cold temperatures for September 9th in some
locations.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 328 PM CDT Tue Sep 8 2020

Surface high pressure begins to work into the region Wednesday
night into Thursday. Expect dry weather with the surface high
pressure in the area and weak upper level ridging. Temperatures
warm slightly but remain below average through the end of the
week, with highs in the 60s and 70s by Saturday.

Cut off upper level low pressure system starts to move to the
north/northeast, reaching our region by Friday. This low brings the
next best chance for precipitation across the region. Isolated
storms are possible with some weak instability and forcing moving in
late Friday and Saturday. Precipitation chances linger into late
Saturday/early Sunday as the upper level low continues to slide to
east.

The rest of the weekend into early next week will bring back near
normal temperatures, with even some hints of above average
conditions as upper level ridging and surface high pressure build
back in. Expect dry conditions as well. Highs Sunday into early next
week warm into the upper 70s to mid 80s, with lows predominately in
the 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1031 PM CDT Tue Sep 8 2020

Scattered showers will continue through the night into tomorrow
across far southeast SD, northeast NE and northwest IA. Some MVFR
ceilings will be possible tomorrow within the area of showers.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...08
Hazardous weather outlook, Sep 8, 4:16 AM CDT, 23 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
416 AM CDT Tue Sep 8 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-090930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
416 AM CDT Tue Sep 8 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in South Dakota, 2020Frost Advisories in Minnesota, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.